Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2002, 7:54 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 7:54 PM CDT (00:54 UTC)
- Expired
- May 2, 2002, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Itawamba County, MS, Lee County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:04 PM CDT | Hail 1 | Tupelo, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 030054 SVRMEM MSC057-081-030130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 754 PM CDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI LEE COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 830 PM CDT. * AT 754 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF TUPELO...MOVING EAST AT 55 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CDT INCLUDE... TUPELO...VERONA... PLANTERSVILLE... MANTACHIE... FULTON... FAIRVIEW...SANDY SPRINGS... .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3434 8882 3415 8882 3426 8820 3447 8827
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:43 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 2, 3:43 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT THU MAY 2 2002 SFC ANALYSIS THIS AFTERNOON PLACED THE CDFNT FROM MID TN SWWD THRU NRN MS INTO SW AR WITH AN AREA OF LO PRES INVOF SHV. TEMPS WERE PRIMARILY IN THE 50S NORTH OF THE BNDRY WERE AND LWR 80S ACROSS SE SXNS OF THE FA. LATEST IR SAT LOOP WITH LIGHTNING PLOT INDICATED THE MAIN AREA OF TSTM ACTIVITY WAS ACROSS WRN/MID TN UP INTO ERN KY. LOCAL 88D RADAR LOOP WAS SHOWING SOME SCATTERED TSTMS DEVELOPING OVR SRN SXNS OF WRN TN AND NRN MS. THE LATEST SVR TSTMS WATCH INCLUDED ALL OF NRN MS AND THE SRN COUNTIES OF WRN TN. AS THE CDFNT SAGS SWD TONITE IT WILL BECOME STATIONARY SOUTH OF THE FA AND ACT AS A FOCUSING MECHANISM FOR TSTMS ACTIVITY TONITE INTO TMRW. AS THE NEXT 5H SW APPROACHES FROM THE SW IN SWLY FLOW ALOFT... THE NEXT GOOD CHC FOR PRECIP WILL COME FRI NITE TO THE FA. A SFC WAVE WILL MOVE ALONG THE FNTL BNDRY FRI NITE WITH WEAK HI PRES BUILDING IN ON SAT. THE STALLED BNDRY TO THE SOUTH WILL RETURN AS A WMFNT SUN NITE BRINGING ANOTHER CHC FOR PRECIP. MON THRU WED SHUD BE DRY IN BETWEEN SYSTEMS WITH ANOTHER CHC FOR PRECIP THU AS ANOTHER FNT APPROACHES FROM THE NW. WILL TAKE A BLEND OF FWC/MAV TEMPS THIS FCST PD. .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:14 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah | 31 min |
| May 3, 12:17 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 28 min |
| May 3, 12:40 AM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 35 min |
| May 3, 12:42 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 33 min |
| May 3, 1:15 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 30 min |
| May 3, 1:35 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 25 min |
| May 3, 3:05 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 25 min |
| May 3, 4:48 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 57 min |
| May 3, 9:23 AM CDT | Flash Flood Warning | MEG | Coahoma, Itawamba, Lafayette, Lee, Panola, Pontotoc and 2 more | 3 hr |
| May 3, 10:24 AM CDT | Flash Flood Warning | MEG | Prentiss, Tishomingo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.